Question of the Day: Should I stop my Acne medication?

Question Of The Day! 

 
Latif asks: should I stop my isotretinoin?
 
Disclaimer: if you are on any prescribed medications, speak to your doctor before you start/stop anything.
 
Isotretinoin better known under the guise of Roaccutane, Oratane, Accutane etc… it’s a wonder for severe cystic acne and many other skin conditions.
 
What concerns us in today’s question is that Latif was getting stomach aches about 6 days into using it and needed to know whether to be concerned or not.
 
Vien’s Answer: I said look probably a good idea to stop it and speak to your doctor the following Monday. In the meantime I did some digging around and basically found the following:
 
1) there is a long history of associations of isotretinoin and stomach issues like irritable bowel disease (IBD); a form in inflammation in the gut
 
2) whether there are links to Crohn’s disease (a much more severe form of inflammation that continually relapse) we cannot say for certain
 
3) some people have even gotten IBD AFTER stopping isotretinoin which may suggest a dormant form of IBD which may have been triggered by the drug.
 
4) It isn’t practical to check every single person for signs of inflammation so common sense should say: be more cautious if you have a family history of gut issues; if you take non-steroidal anti-inflammatories e.g. Nurofen, aspirin; and if you smoke.
 
Summary: before starting isotretinoin, review your medical history thoroughly with your doctor. If you notice anything out of the ordinary, err on the side of caution and tell your doctor!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s